Florida, 2002

Funnel Cloud in Florida, May 30, 2002

May 30, 2002 · NWS JAX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 1:30 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, May 30, 1:30 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT THU MAY 30 2002

CURRENT...THUNDERSTORMS BEGINNING TO FIRE THIS AFTERNOON ALONG
EAST/WEST COAST SEA BREEZES. EXPECT ACTIVITY TO CONTINUE TO SPREAD
INLAND WITH SEA BREEZE PENETRATION. STRONG STORMS POSSIBLE THIS
AFTERNOON ACROSS INLAND AREAS OF FLORIDA WITH CAPES PUSHING 3000
J/KG AND H5 TEMPS AROUND -10. FOCAL POINT OF STRONGEST ACTIVITY
LIKELY TO BE SEA BREEZE COLLISIONS OVER SOUTHERN PART OF CWA. REMANTS
OF OFFSHORE SFC LOW NOW APPEARS TO BE A COUPLE HUNDRED MILES EAST OF
ST. SIMONS ASSOCIATED WITH AN AREA OF THUNDERSTORMS. THIS FEATURE
SHOULD NOT HAVE ANY IMPACT ON NE FL/SE GA.

FORECAST...OMEGA BLOCK HAS SET UP ACROSS INTERMOUNTAIN WEST WITH
UPPER LOW DIVING SOUTH INTO GULF OF MEXICO. PATTERN FORECAST BY ALL
MODELS TO STICK AROUND WHILE SLOWLY WEAKENING. H5 LOW WILL SIT OUT
OVER GULF WITH TROUGH EXTENDING NE ACROSS THE FLORIDA PENINSULA. AM
WATCHING THIS AFTERNOONS TSTORM COVERAGE ACROSS AREA TO HELP
DETERMINE FUTURE POPS SINCE THE NEXT FEW DAYS ARE LIKELY TO BE QUITE
SIMILAR. FRIDAYS ACTIVITY MAY BE ENHANCED A BIT AS SOUTHERN HALF OF
AREA WILL BE UNDER A MORE FAVORABLE QUADRANT OF JET. VORT MAXES
BEING EJECTED BY CUT OFF LOW WILL ALSO BE MOVING ACROSS AREA FROM
TIME TO TIME. HOWEVER...DONT BUY THE AVN SOLUTION OF BRINGING LARGE
SLUG OF MOISTURE AND QPF UP THE EAST COAST TOMORROW. EXPECT ACTIVITY
TO BE INITIATED MUCH AS TODAY WITH SEA BREEZES BEING THE FOCAL
POINTS.

EXTENDED...12Z AVN WANTS TO LIFT H5 LOW NORTHEAST ACROSS FORECAST
AREA ON TUESDAY WHICH IS 12-24 HOURS SLOWER THAN 00Z MRF. FAVOR THE
SLOWER SOLUTION UPPER LOW WILL BE WELL REMOVED FROM THE MAIN FLOW
ACROSS THE NORTHERN TIER OF STATES. WITH THAT IN MIND...WILL KEEP
AFTERNOON THUNDERSTORMS IN THE FORECAST THROUGH THE PERIOD.

MARINE...LIGHT WINDS EXPECTED AND GOING FORECAST LOOKS GOOD.

PRELIM CCF...
AMG BB 067/090 068/093 069 25242
SSI BB 072/085 072/088 073 25232
JAX BB 068/088 069/090 069 25342
SGJ BB 070/085 070/087 070 25242
GNV TB 067/090 068/092 069 25453
OCF TB 068/091 068/093 069 25453

.JAX...
.GA...NONE.
.FL...NONE.

CAMP/SHASHY/HESS

In the hours before

Special weather statement, May 30, 11:40 AM EST, 3 hours 58 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-302300-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1240 PM EDT THU MAY 30 2002

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...A GOOD CHANCE OF RIP CURRENTS AT AREA BEACHES...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND EVENING. THE GREATEST COVERAGE OF STORMS IS LIKELY TO BE
ALONG AND WEST OF THE ST JOHNS RIVER AND U.S. 301. SOME OF THESE
THUNDERSTORMS WILL BE STRONG...ESPECIALLY OVER NORTH FLORIDA. THE
GREATEST HAZARDS FROM STORMS WILL BE FREQUENT LIGHTNING...WIND GUSTS
OVER 40 MPH...AND HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...
SPOTTER ACTIVATION MAY BE REQUESTED IN FLORIDA COUNTIES LATER TODAY.

RIP CURRENTS...OR RUN OUTS...WILL CONTINUE ALONG THE NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA BEACHES DUE TO DEVELOPING EASTERLY
WINDS OF 10 TO 15 MPH AND A 2 TO 3 FOOT NORTHEAST SWELL. FOR
SAFETY...SWIM ONLY AT GUARDED BEACHES AND HEED THE ADVICE OF THE
LIFEGUARDS OR BEACH PATROL.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Gilchrist

When
May 30, 3:38 PM EST
Where
Gilchrist County, Wilcox
Reported by
LAW ENFORCEMENT
Coordinates
29.726, -82.800 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290571.